Red yeast rice supplement can cause liver damage, doctors warn. Organic supplements are typically unregulated and may cause health risks to patients.
A 64-year-old woman presented to Henry Ford Health System in Detroit, Michigan, with symptoms of liver damage. She was hesitant to take statins, so she opted for over-the-counter red yeast rice supplement.
Lead researcher Lize Loubser warned that natural supplements used as alternative to prescription drugs may have unknown side effects. The dose of the active component can vary widely, and it is typically unmeasured or unregulated.
For more than two weeks, she experienced fatigue and bloating. She also had darker urine and lighter stools. Her skin became yellowish in color, which is an active sign of liver problems.
She had no history of liver disease and was taking no other medications aside from vitamin B12 injections for anemia. Her liver tests showed drug-induced injury. Doctors concluded it was the red yeast rice supplement that caused the patient's liver damage.
Monacolin K, an active ingredient of red yeast rice, is also a major compound found in statin medications.
"Consumers have no way of knowing how much monacolin K is present in most red yeast rice products. The labels on these products usually state only the amount of red yeast rice that they contain, not the amount of monacolin K," the National Center for Complementary and Integrative Health said on its website.
The woman is said to have taken 1,200 milligrams of red yeast rice pills per day for six weeks.
Dangers Of Organic Supplements
Dr. Russell Luepker, spokesman for the American Heart Association and a professor of public health at the University of Minnesota, said treating illnesses with supplements are not necessarily safe.
"When you treat yourself, you are opening yourself to side effects," Luepker said. "Some people believe in so-called natural products, as opposed to ones made by drug companies."
There were several cases of serious liver damage due to red yeast rice in the past, according to the researchers. The woman was treated with steroids and was advised not to take the supplement again.